Alert archive / New Mexico / Red Flag Warnings in 2016

Red Flag Warning 17, NWS El Paso, TX

May 5, 2016El Paso County, Texas; 8 counties in New Mexico

NWS El Paso, TX issued this red flag warning at May 5, 2016, 7:27 AM MDT for El Paso County, Texas; 8 counties in New Mexico. It took effect at May 6, 2016, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2016, 7:27 AM MDT (13:27 UTC)
In effect from
May 6, 2016, 12:00 PM MDT
Expired
May 6, 2016, 7:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 104 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3684 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WWUS84 KEPZ 051327
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
727 AM MDT THU MAY 5 2016

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FRIDAY AFTERNOON AND
FRIDAY EVENING...

.AN UPPER LEVEL LOW SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES.
THIS SYSTEM WILL STRENGTHEN SURFACE WINDS BETWEEN 20 TO 30 MPH
ACROSS THE REGION. ALSO RELATIVE HUMIDITIES WILL DROP TO BELOW 15
PERCENT ACROSS THE AFFECTED AREA. HUMIDITIES WILL BE A LITTLE
ABOVE THRESHOLDS IN THE SACRAMENTO MOUNTAINS AND WINDS WILL BE A
BELOW LITTLE THRESHOLDS IN EASTERN OTERO AND HUDSPETH COUNTIES.
FIRE DANGER WILL STILL REMAIN ELEVATED IN THOSE LOCATIONS.

NMZ110>112-TXZ055-060200-
/O.UPG.KEPZ.FW.A.0013.160506T1900Z-160507T0200Z/
/O.NEW.KEPZ.FW.W.0017.160506T1800Z-160507T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
727 AM MDT THU MAY 5 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY FOR LOW
HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 055...110...111
AND 112...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 7 PM
MDT FRIDAY. THIS WARNING REPLACES THE PREVIOUS FIRE WEATHER WATCH.


* WIND...SOUTHWEST WINDS OF 20 TO 30 MPH WITH SOME GUST OF 40 TO
  45 MPH.

* HUMIDITY...LOWEST HUMIDITIES WILL BE UNDER 10%

* THUNDERSTORMS...AN ISOLATED THUNDERSTORM WITH SOME DRY
  LIGHTNING POSSIBLE MAINLY OVER THE SACRAMENTO MOUNTAINOUS.

* IMPACTS...STRONG WINDS WILL RESULT IN FIRES SPREADING RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

20
1 follow-up statement
075 
WWUS84 KEPZ 061254
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
654 AM MDT FRI MAY 6 2016

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FRIDAY AFTERNOON AND
FRIDAY EVENING...

.AN UPPER LEVEL LOW SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES.
THIS SYSTEM WILL STRENGTHEN SURFACE WINDS BETWEEN 20 TO 30 MPH
ACROSS THE REGION. ALSO RELATIVE HUMIDITIES WILL DROP TO BELOW
15 PERCENT ACROSS THE AFFECTED AREA. HUMIDITIES WILL BE A LITTLE
ABOVE THRESHOLDS IN THE SACRAMENTO MOUNTAINS AND WINDS WILL BE A
BELOW LITTLE THRESHOLDS IN EASTERN OTERO AND HUDSPETH COUNTIES.
FIRE DANGER WILL STILL REMAIN ELEVATED IN THOSE LOCATIONS.

NMZ110>112-TXZ055-070100-
/O.CON.KEPZ.FW.W.0017.160506T1800Z-160507T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
654 AM MDT FRI MAY 6 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES FOR FIRE WEATHER
ZONES 055... 110...111 AND 112...

* WIND...SOUTHWEST WINDS OF 20 TO 30 MPH WITH SOME GUST OF 40 TO 
  45 MPH. 

* HUMIDITY...LOWEST HUMIDITIES WILL BE UNDER 10%

* THUNDERSTORMS...AN ISOLATED THUNDERSTORM WITH SOME DRY 
  LIGHTNING POSSIBLE MAINLY OVER THE SACRAMENTO MOUNTAINOUS.

* IMPACTS...STRONG WINDS WILL RESULT IN FIRES SPREADING 
  RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. 


&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 5, 5:17 AM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 5, 5:17 AM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
517 AM MDT THU MAY 5 2016

.SYNOPSIS...
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY FROM THE RIO
GRANDE AND TO THE WEST. WE WILL SEE ABOVE NORMAL TEMPERATURES FOR
TODAY AND TOMORROW WITH BREEZY TO WINDY CONDITIONS EXPECTED FOR
FRIDAY AND INTO THE WEEKEND. COOLER TEMPERATURES WILL ARRIVE BY
THE END OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...
A CLASSIC OMEGA BLOCK PATTERN IS SETTING UP ACROSS THE CENTRAL
PART OF THE COUNTRY. AN OMEGA BLOCK PATTERN IS COMPOSED OF AN
UPPER LEVEL RIDGE WITH TWO DEEP UPPER LEVEL TROUGHS ON EITHER SIDE
OF THE RIDGE...THIS FORMS AN OMEGA SHAPE. THE PATTERN IS SLOW TO
MOVE SO THAT IS WHY IT IS CALLED A BLOCKING PATTERN. NEW MEXICO
AND FAR WEST TEXAS ARE UNDER THE RIDGE PART OF THE PATTERN WHICH
MEANS WE WILL SEE TEMPERATURES RUNNING ABOVE NORMAL TODAY AND
TOMORROW...WITH MANY LOWLAND LOCATIONS SEEING THEIR FIRST 90
DEGREE READINGS. DESPITE THE RIDGE ALOFT WE DO HAVE A NARROW BAND
OF MOISTURE THAT IS SLIPPING UP FROM THE SOUTH. THIS NARROW BAND
OF MOISTURE WILL PROVIDE JUST ENOUGH FUEL FOR A SLIGHT CHANCE FOR
THUNDERSTORMS WEST OF THE RIO GRANDE THIS AFTERNOON. AS THE UPPER
LOW TO OUR WEST SLOWLY DRIFTS TO THE EAST...IT WILL HELP FLUSH OUT
THE MOISTURE AND IT WILL HELP CRANK UP OUR WINDS. ON FRIDAY MOST
PLACES WILL BE WINDY (20 TO 30 MPH) AND OUT WEST WE MAY EVEN
APPROACH ADVISORY LEVEL WINDS (25 TO 35 MPH). UNFORTUNATELY FOR
US AS THE UPPER LOW TO OUR WEST CONTINUES ITS SLOW TREK TO THE
EAST IT WILL PASS TO OUR NORTH WHICH WILL LIMIT ANY RAIN CHANCES
AND WILL CONTINUE TO GIVE US BREEZY TO WINDY AFTERNOON CONDITIONS.
AS THE UPPER TROUGH SWINGS ON BY IT WILL SWEEP IN SOME COOLER AIR
SO WE WILL SEE ABOVE NORMAL TEMPERATURES TODAY AND FRIDAY THEN
BACK TOWARD NORMAL ON SATURDAY AND FINALLY A FEW DEGREES BELOW
NORMAL FOR SUNDAY AND MONDAY. FOR THE START AND MIDDLE PART OF
NEXT WEEK WE WILL SEE A ZONAL FLOW ACROSS THE AREA WHICH WILL GIVE
US AVERAGE HIGH TEMPERATURES AND BREEZY TO WINDY CONDITIONS EACH
AFTERNOON.

&&

.AVIATION...VALID 05/12Z-06/12Z
GENERALLY VFR CONDITIONS FOR THE NEXT 24 HOURS. WE WILL SEE A
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS MAINLY TO
THE WEST OF THE RIO GRANDE. MOST OF US WILL NOT HAVE A CEILING
TODAY BUT THERE COULD BE SOME CLOUDS OF SCT080. I WOULD NOT BE
SURPRISED TO SEE SOME SHORT LIVED CEILINGS OF BKN080 WEST OF THE
RIVER. SURFACE WINDS WILL BE FROM THE SOUTHEAST AT 15015G25KT
THIS AFTERNOON. WE WILL SEE STRONGER WINDS ON FRIDAY.

&&

.FIRE WEATHER...
OUR WINDY SEASON LOOKS LIKE IT WILL CONTINUE INTO MAY. FOR TODAY
WE WILL SEE A SLIGHT CHANCE FOR THUNDERSTORMS WEST OF THE RIO
GRANDE SOME STORMS...ESPECIALLY IN THE GILA MAY PRODUCE DRY
LIGHTNING. WINDS WILL INCREASE ON FRIDAY AND WITH SINGLE DIGIT MIN
RH'S WE WILL SEE RED FLAG CONDITIONS BY THE AFTERNOON. WE WILL BE
BREEZY TO WINDY EACH DAY THROUGH AT LEAST TUESDAY. MIN RH'S ON
SATURDAY WILL BE IN THE LOW TEENS IN MOUNTAINS AND IN THE SINGLE
DIGITS IN THE LOWLANDS. BY SUNDAY AND MONDAY WE WILL BE A LITTLE
COOLER AND MIN RH'S WILL BE IN THE TEENS IN THE LOWLANDS AND IN
THE 20'S IN THE MOUNTAINS. THEN FOR TUESDAY THROUGH THURSDAY WE
WILL SEE MIN RH'S IN THE TEENS MOST LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 90  63  93  60 /   0  10   0   0
SIERRA BLANCA           86  59  91  58 /   0   0  10  20
LAS CRUCES              88  56  89  52 /  10  10   0   0
ALAMOGORDO              88  58  90  53 /   0   0   0   0
CLOUDCROFT              66  39  68  37 /  10   0  10  10
TRUTH OR CONSEQUENCES   87  57  87  51 /  10  10   0   0
SILVER CITY             83  49  82  42 /  10  10   0   0
DEMING                  88  53  86  48 /  10  10   0   0
LORDSBURG               90  51  85  43 /  10   0   0   0
WEST EL PASO METRO      89  62  92  59 /   0  10   0   0
DELL CITY               88  54  92  53 /   0   0  10  20
FORT HANCOCK            90  61  95  59 /   0   0  10  20
LOMA LINDA              86  60  90  57 /   0   0  10  20
FABENS                  89  61  94  59 /   0   0   0  10
SANTA TERESA            89  59  91  56 /  10  10   0   0
WHITE SANDS HQ          88  58  89  57 /   0  10   0   0
JORNADA RANGE           88  47  89  49 /   0  10   0   0
HATCH                   91  52  90  50 /  10  10   0   0
COLUMBUS                90  56  90  51 /  10  10   0   0
OROGRANDE               88  60  91  57 /   0   0   0   0
MAYHILL                 77  45  79  43 /  10   0  10  10
MESCALERO               77  43  79  42 /  10   0  10  10
TIMBERON                74  41  78  41 /  10   0  10  10
WINSTON                 81  40  81  38 /  10  10   0   0
HILLSBORO               86  52  85  47 /  10  10   0   0
SPACEPORT               88  48  88  49 /   0  10   0   0
LAKE ROBERTS            83  41  81  34 /  10  10   0   0
HURLEY                  85  51  83  41 /  10  10   0   0
CLIFF                   88  41  83  36 /  10  10   0   0
MULE CREEK              88  41  83  34 /  10   0   0   0
FAYWOOD                 87  49  84  43 /  10  10   0   0
ANIMAS                  89  49  85  45 /  20   0   0   0
HACHITA                 90  52  87  45 /  10   0   0   0
ANTELOPE WELLS          88  49  84  45 /  10   0   0   0
CLOVERDALE              86  51  80  43 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR NMZ110>112.

TX...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR TXZ055.

&&

BRICE
Hazardous weather outlook, May 5, 7:00 AM MDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
700 AM MDT THU MAY 5 2016

NMZ401>417-TXZ418>424-061300-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
700 AM MDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A SLIGHT
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WEST OF THE RIO
GRANDE. PRECIPITATION WILL BE SPOTTY AND LIGHT. WE COULD ALSO SEE
SOME DRY LIGHTNING IN THE GILA REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WE WILL SEE BREEZY
TO WINDY CONDITIONS FRIDAY THROUGH TUESDAY...WITH FRIDAY BEING THE
WINDIEST DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in New Mexico, 2016Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.